Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


cant find the right 3rd. component
Dec 1, 2012

hello Dr. Young, you are always so kind with your counselling here. I have been on ARVs for 11 months now. Viral Load went from 50,000 to undetectable, CD4 counts have slowly improved from 140 to 190, my % went from 4 to 5. My ARVS have been always Truvada (Tenofovir + Emtricitabine), with only minor side effects (accumulated weight in belly , but we can talk about that later on). So for the time being Truvada is ok. My problems starts with the third component. I had Efavirenz but developed deep suicidal depression, so had to cancel it. Now my 3rd. component is Reyataz + Norvir. An this is my situation now: both of these components affect my CNS a lot. Reyataz makes me quite dizzy. But the real problem is the Norvir, for i am almost knocked out, and makes me feel i am a zombie, with no desires for anything, and then i get suicidal feelings, for who wants to be a vegetative nonentity. What is your opinion on this? So now i am only taking Truvada + Reyataz, skipping Norvir (which i know is prohibited for it boosts my Reyataz). I am almost sure that my CD4s have improved so little because i am skipping the Norvir, and the Truvada + Reyataz cant overcome the HIV inside me so succesfully without the Norvir. My doctor said that i have to take all 3 meds because i am running out of options. I find myself in a tight spot trying to figure out the how to find a solution. My age is 59 years old. Your opinion will be most welcome. Thank you. p.s. I wish I belonged to the "Exclusive HIV no-side effects ARVS Club", but they dont accept me as member.lol.

Response from Dr. Young

Hi and thanks for posting.

First off, please don't take just the Truvada and Reyataz- you'll risk developing drug resistance and jeopardizing many good future treatment options.

Don't give up yet on the No Side Effects Club just yet.

It certainly sounds like you've had more than your share of unwanted side effects. The complications of efavirenz (Sustiva, Stocrin, and part of Atripla) are characteristic and seems reasonable to avoid this medication. The symptoms of dizziness and mood that you experience from Norvir/Reyataz are unusual, as this usually causes GI side effects (like nausea and diarrhea).

There are a number of alternative 3rd agents that you could consider. First is the twice-daily, but very well tolerated integrase inhibitor, Isentress. We've had an excellent experience in patients who take this with either Truvada or Epzicom. Next, the newer one tablet combos of Complera and Stribild offer ease of dosing (once daily) and minimum side effect risks.

Lastly, since both regimens you've been on included the parts of Truvada (tenofovir and FTC), consider discussing with your doctor the possibility that these might be contributing to your side effects.

No matter what, know that while not usual, nearly everyone can eventually find a very well tolerated regimen. Sometimes it can be frustrating to go through this process, and I've seen a few patients and friends go through this, but in the end, they've found admission into that No Side Effects club.

We well, BY



Previous
Antiretroviral drugs research
Next
Late a dose of PEP on 26th day

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement